Hydrocodone Overdose: Symptoms, Prevention & Treatment
Last Updated: August 28, 2023
Hydrocodone, a powerful painkiller, is often prescribed to manage moderate to severe pain. While it can be a lifeline for those suffering from chronic pain, it’s also a drug that carries a risk of misuse and overdose. From March 2022 through February 2023, almost 14,000 Americans died from an overdose of prescription opioids like hydrocodone. For this reason, it’s important to understand the signs of a hydrocodone overdose and how to prevent it.
What Is Hydrocodone?
Hydrocodone is an opioid medication, which means it works by altering the way your brain and nervous system react to pain. It’s often combined with other non-addictive drugs like acetaminophen to enhance its pain-relieving effects. However, like other opioids, hydrocodone can be highly addictive, leading to misuse and potential overdose.
How Does a Hydrocodone Overdose Happen?
An overdose can occur when someone takes more hydrocodone than their body can handle. This might happen if someone takes more than their prescribed dose, takes it more often than directed or uses it without a prescription. Over time, a person may develop a tolerance to hydrocodone, meaning they need to take more of the drug to achieve the same effect. This increases the risk of an overdose.
Recognizing the Signs of a Hydrocodone Overdose
If you suspect someone has overdosed on hydrocodone, it’s crucial to recognize the signs and get help immediately. Symptoms of a hydrocodone overdose can include:
- Small pupils
- Nausea or vomiting
- Abdominal pain
- Drowsiness or unresponsiveness
- Slow or absent breathing
- Pale, clammy skin
- A blue tinge to the skin, especially around the mouth or in the nail beds
These symptoms can lead to serious complications, such as coma or even death. If you notice any of these signs, call for emergency help right away, then administer naloxone (Narcan) if available.
Preventing a Hydrocodone Overdose
Preventing a hydrocodone overdose starts with using the medication responsibly. Always follow your doctor’s instructions and never take more than the prescribed dose. If you find that your current dose isn’t managing your pain effectively, talk to your doctor. Don’t try to adjust the dose on your own and don’t take the medication more often than prescribed.
What to Do in Case of a Suspected Hydrocodone Overdose
If you’re present when someone might be experiencing a hydrocodone overdose, your swift and appropriate response could be life-saving. Here’s what you should do:
- Dial 911: As soon as you suspect an overdose, call 911. The emergency services operators can guide you through first aid procedures and ensure that professional medical help is on the way.
- Use Narcan if available: Narcan, also known as naloxone, is a medication that can temporarily counteract the effects of a hydrocodone overdose. If you have access to Narcan and know how to use it, administer it immediately. This can buy crucial time while waiting for medical professionals to arrive.
- Keep an eye on breathing: One of the most dangerous symptoms of a hydrocodone overdose is slowed or stopped breathing. Monitor the person’s breathing closely. If it becomes too slow or stops altogether, be prepared to perform CPR if you’re trained to do so.
- Position safely: If the person is breathing normally, position them on their side in a safe location. This can help prevent choking if they vomit. Continue to monitor their breathing until help arrives.
Get Evidence-Based Opioid Addiction Treatment at The Recovery Village Atlanta
A hydrocodone overdose can be a wake-up call that your addiction is spiraling out of control and that you need help. The Recovery Village Atlanta believes that the best way to help you overcome your hydrocodone addiction is to support you every step of the way. We offer a continuum of hydrocodone addiction care, from detox to wean you off hydrocodone to rehab to keep you off. Don’t wait: contact us today to learn how we can put you on the road to recovery.
Start Your Recovery Today
Our Recovery Advocates are standing by to walk you through your treatment options and help you get your life back.
Centers for Disease Control and Prevention. “Products – Vital Statistics Rapid Release – Provisional Drug Overdose Data.” Accessed July 23, 2023.
Substance Abuse and Mental Health Services Administration. “Preventing, Recognizing, and Treating Opioid Overdose.” March 21, 2023. Accessed July 23, 2023.